Related Experiment Video
Updated: May 17, 2026

Generation of a Mouse Spontaneous Autoimmune Thyroiditis Model
Published on: March 17, 2023
Levothyroxine and prednisone causing generalized weakness in a middle-aged man
Andrew Word1, Kevin Davidson, Essam Elsayed
1Departement of Internal Medicine, UT Southwestern Medical School, 5323 Harry Hines Blvd., Dallas, TX 75390, USA.
Abstract:
Thyrotoxic induced hypokalemic periodic paralysis is a rare disorder that had been described in middle-aged men, predominantly Asians and Hispanics. This case presented with generalized weakness and hypokalemia after changing prescription for levothyroxine and starting prednisone to treat upper respiratory infection in a previously asymptomatic middle-aged Hispanic male. In this paper, we will go over the clinical presentation, mechanisms, and treatment of thyrotoxic induced hypokalemic periodic paralysis. Our objectives are to identify the classic constellation of findings in thyrotoxic periodic paralysis and to recognize the importance of considering thyrotoxic periodic paralysis among patients with hypokalemia.
Related Concept Videos
Graves' Disease I: Introduction
Hypothyroidism II: Pathophysiology
Graves Disease II: Pathophysiology
Hyperthyroidism II: Pathophysiology
Hyperthyroidism I: Introduction
Myasthenia Gravis: Overview and Treatment
These antibodies interfere with the function of the nicotinic receptors in three ways: by binding to the receptor and disrupting acetylcholine binding; by causing cross-linking of receptors which leads...